Letters

Human gonadotrophin preparations May cause allergic reaction

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6942.1509b (Published 04 June 1994) Cite this as: BMJ 1994;308:1509
  1. P C DoreC RiceS Killick
  1. Department of Immunology, Kingston General Hospital, Hull HU3 1UR Hull IVF Unit, Princess Royal Hospital, Hull HU8 9HE
  2. Assisted Reproduction Unit, University of Wales College of Medicine, Cardiff CF4 4XN.

    EDITOR, - We were interested in the letter from Aliza Eshkol, of Ares- Serono Group, and Mercia L Page, of Serono Laboratories (UK), regarding extraneous active substances in the old gonadotrophin preparations derived from urine.1 We have noticed that some patients undergoing ovarian stimulation with human menopausal gonadotrophin (Pergonal (Serono)) in our in vitro fertilisation programme develop symptoms that suggest an allergic reaction. The symptoms may be systemic or localised to the injection site, as described by other centres.2 Despite this reaction the patients' ovaries seem to respond normally to stimulation with gonadotrophin, which led us to hypothesise that the non-gonadotrophin proteins (more than 95% of the total protein content3) could be responsible for stimulating an immune response.

    Two of these patients presented for a subsequent cycle of treatment, for which we used a new highly purified follicle stimulating hormone preparation (Metrodin high purity, Serono). Both patients responded well without any symptoms. During cycles in which human menopausal gonadotrophin had been given in combination with a subcutaneous depot of goserelin …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe